Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Goodland, KS

August 8, 2019Decatur County, Norton County, Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 8, 2019, 1:38 AM CDT for Decatur County, Norton County, Rawlins County, Kansas. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 1:38 AM CDT (06:38 UTC)
Expired
Aug 8, 2019, 3:27 AM CDT
In force
109 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Norton County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

293 
WGUS53 KGLD 080638
FFWGLD
KSC039-137-153-080945-
/O.NEW.KGLD.FF.W.0041.190808T0638Z-190808T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
138 AM CDT Thu Aug 8 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Norton County in northwestern Kansas...
  Rawlins County in northwestern Kansas...
  Decatur County in northwestern Kansas...

* Until 445 AM CDT.

* At 138 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Norton, Oberlin, Atwood, Lenora, McDonald, Norcatur and Herndon. 

LAT...LON 3999 10139 3998 9978 3957 9978 3958 10140

$$

JN
3 follow-up statements
083 
WGUS73 KGLD 080714
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
214 AM CDT Thu Aug 8 2019

KSC039-137-153-080945-
/O.CON.KGLD.FF.W.0041.000000T0000Z-190808T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Rawlins KS-Decatur KS-
214 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
NORTON...RAWLINS AND DECATUR COUNTIES...

At 213 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin 
shortly or is already occurring. The main concern now is for areas 
along and south of Highway 36.

Some locations that will experience flooding include...
Norton, Oberlin, Atwood, Lenora, McDonald, Norcatur and Herndon. 

LAT...LON 3999 10139 3998 9978 3957 9978 3958 10140

$$

JN
563 
WGUS73 KGLD 080800
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
300 AM CDT Thu Aug 8 2019

KSC153-080810-
/O.CAN.KGLD.FF.W.0041.000000T0000Z-190808T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-
300 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR RAWLINS COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3998 10070 3998 9978 3957 9978 3960 10070

$$

KSC039-137-080945-
/O.CON.KGLD.FF.W.0041.000000T0000Z-190808T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-
300 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
NORTON AND DECATUR COUNTIES...

At 300 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Norton, Oberlin, Lenora, Norcatur, Jennings, Clayton and Edmond. 

LAT...LON 3998 10070 3998 9978 3957 9978 3960 10070

$$

JN
626 
WGUS73 KGLD 080827 RRA
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
327 AM CDT Thu Aug 8 2019

KSC039-137-080837-
/O.CAN.KGLD.FF.W.0041.000000T0000Z-190808T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-
327 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR NORTON AND DECATUR COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3998 10070 3998 9978 3957 9978 3960 10070

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:57 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 7, 11:57 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1057 PM MDT Wed Aug 7 2019

.SHORT TERM (Tonight-Friday)...
Issued at 235 PM MDT Wed Aug 7 2019

Tonight: A line of thunderstorms is expected to develop over the
Rocky Mountains and propagate over the region during the late
evening hours tonight. East to southeasterly winds with magnitudes
around 20 mph have been observed over Oakley, Goodland, and
Oberlin, advecting low level moisture from eastern Kansas. The
more moist areas, CAPE values are around, depending on the model
used, 1500 J/kg to 3000 J/kg. All of which are producing strong
thunderstorms developing beginning around midnight tonight. The
main impact of the storm will be excessive rainfall amounts
greater than 1.0", hail stones up to the size golf balls, and wind
gusts around 70 mph possible. The exact track of where the main
cell develops is still uncertain, but at this point in time, it
appears that the storm will track over the Nebraska counties, Yuma
County in Colorado, and Cheyenne, Rawlins, Decatur, and Norton
Counties in Kansas. If the storms tracks either north or south the
tight moisture gradient will shift in its respective direction.
After the storms propagate further east, left over low level
moisture and northeasterly upslope flow will form low stratus and
the potential for fog over the western portions of the area during
the early morning hours. Expect low temperatures across the
region to span the mid to upper 60s.

Tomorrow: Substantially cooler air is anticipated tomorrow and
the low level moisture produced by the overnight MCS will
stabilize the atmosphere. Cloudy conditions and scattered showers
are still anticipated due to storm development to the west, but
convection will be limited over the region. CAPE values are
anticipated to be around 500-1000 J/kg, but there isn't much of a
lifting mechanism that will reach the more unstable air.

Friday: Friday morning, some dense fog is possible over the
majority of the region as the 900-800 hPa layer is fully
saturated. Fog should dissipate by the early afternoon hours.
Upper level ridge remains over the south-central US, which will
enable a shortwave trough to develop over the region, bringing the
potential for scattered thunderstorms during the evening hours.

PUB-Backup ~Skelly~

.LONG TERM (Saturday-Wednesday)...
Issued at 235 PM MDT Wed Aug 7 2019

The upper level ridge will remain relatively stationary over
Texas throughout the long term forecast. A low pressure center
located off of the coast of the Pacific Northwest will keep
ejecting shortwave troughs daily over the region. What this means
is a daily chance at showers and thunderstorms. The exact timing
will depend on when the shortwave arrives, but nevertheless,
scattered to numerous storms are anticipated. Saturday afternoon a
stronger shortwave is resolved to develop over the region, which
may spark a stronger complex of storms.

On Monday afternoon the previously mentioned Pacific based storm
is being resolved by both the ECMWF and GFS to propagate around
the upper level ridge. The low pressure center will form a cold
front that is forecast to travel over the region, creating another
day of severe weather. All in all, the extended forecast period
is active, with daily chances of showers and thunderstorms, some
severe.

Temperatures will fluctuate between the mid to upper 80s and the
low 90s during this forecast period. It'll be dependent on how
strong the shortwaves are that develop over the region. Overnight
lows will range from the low to upper 60s.

PUB-Backup ~Skelly~

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1055 PM MDT Wed Aug 7 2019

Thunderstorms will affect the GLD terminal late this evening into
tonight, primarily between 04-08Z. Thunderstorms cannot be ruled
out at the MCK terminal between 07-11Z, however, confidence is too
low to warrant explicit mention at this time. Gusty/erratic winds
can be expected in vicinity of any thunderstorms.

VFR conditions and easterly winds at 7-12 knots will otherwise
prevail at both terminals. Isolated thunderstorms cannot be ruled
out at the GLD terminal near the end of the TAF period (00-06Z
Fri).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 11:34 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1034 PM MDT Wed Aug 7 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1034 PM MDT Wed Aug 7 2019 /1134 PM CDT Wed Aug 7 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered thunderstorms will progress eastward from Colorado into
western Kansas overnight. Although severe weather is not
anticipated, a few storms may be capable of producing dime to penny
size hail. Locally heavy rainfall may result in hazardous travel
conditions, particularly along Interstate 70 from Burlington east to
Oakley.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Late afternoon and evening thunderstorms will remain possible each
day through the upcoming weekend. Isolated severe storms will be
possible, however, predictability remains well below average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Local storm report, Aug 8, 12:29 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.69W
08/07/2019  M59 MPH          SHERMAN            KS   ASOS

&&

JN
Special weather statement, Aug 8, 12:49 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 PM MDT Wed Aug 7 2019

KSZ027-028-080630-
Wallace KS-Logan KS-
1149 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE AND NORTHWESTERN
LOGAN COUNTIES UNTIL 1230 AM MDT/130 AM CDT/...

At 1149 PM MDT/1249 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northwest of Sharon Springs, moving east at 20
mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3894 10204 3913 10205 3914 10164 3913 10118
      3892 10118
TIME...MOT...LOC 0549Z 268DEG 16KT 3905 10184

Vincent
Local storm report, Aug 8, 1:05 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1205 AM MDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HEAVY RAIN       1 NNE GOODLAND          39.37N 101.70W
08/08/2019  M1.78 INCH       SHERMAN            KS   OFFICIAL NWS OBS

            THIS WAS THE 8-INCH RAIN GAGE A THE NWS
            OFFICE. NOT THE ASOS.

&&

JN
Local storm report, Aug 8, 1:08 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM MDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      GOODLAND                39.35N 101.71W
08/08/2019                   SHERMAN            KS   LAW ENFORCEMENT

            REPORTS IN OF ALL ROADS FLOODED IN GOODLAND.
            AREA OF 8TH AND EUSTIS ST IS KNEE-DEEP.

&&

JN
Special weather statement, Aug 8, 1:21 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
1221 AM MDT Thu Aug 8 2019

KSZ013-014-080715-
Thomas KS-Sherman KS-
1221 AM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS AND EASTERN SHERMAN
COUNTIES UNTIL 115 AM MDT/215 AM CDT/...

At 1218 AM MDT/118 AM CDT/, Doppler radar was tracking strong
thunderstorms 4 miles west of Brewster, moving east at 20 mph.

Torrential rain and wind gusts up to 50 mph are expected with these
storms.

Locations impacted include...
Colby, Oakley, Brewster, Levant, Rexford, Gem and Halford.

These storms will create extremely hazardous travel conditions along
Interstate 70 in Kansas between mile markers 21 and 75, or between
Goodland and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 10167 3957 10168 3957 10073 3913 10073
TIME...MOT...LOC 0618Z 267DEG 17KT 3938 10145

Vincent
Special weather statement, Aug 8, 1:27 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
127 AM CDT Thu Aug 8 2019

KSZ002>004-016-080730-
Norton KS-Rawlins KS-Decatur KS-Graham KS-
127 AM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...RAWLINS...DECATUR AND
NORTHERN GRAHAM COUNTIES UNTIL 230 AM CDT...

At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of McDonald to 3 miles
northwest of Edmond. Movement was north at 5 to 15 mph.

Torrential rain, frequent cloud to ground lightning, and wind gusts
up to 50 mph will be possible with these storms.

Locations impacted include...
Norton, Oberlin, Atwood, Almena, Lenora, McDonald and Norcatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these
storms. Seek shelter inside a building or vehicle.

&&

LAT...LON 3943 10015 3957 10016 3957 10141 3999 10140
      4000 9962 3957 9963 3957 9960 3944 9960
TIME...MOT...LOC 0626Z 176DEG 12KT 3972 10128 3967 9986

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:35 PM CDTSevere Thunderstorm WarningGLDGreeley55 min
Aug 7, 10:16 PM CDTSpecial Weather StatementGLDWallace44 min
Aug 7, 11:07 PM CDTSpecial Weather StatementGLDSherman38 min
Aug 7, 11:49 PM CDTSpecial Weather StatementGLDCheyenne41 min
Aug 8, 12:18 AM CDTSpecial Weather StatementGLDSherman27 min
Aug 8, 12:30 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas45 min
Aug 8, 12:38 AM CDTFlash Flood WarningGLDSherman2 hr
Aug 8, 12:49 AM CDTSpecial Weather StatementGLDWallace41 min
Aug 8, 1:21 AM CDTSpecial Weather StatementGLDThomas54 min
Aug 8, 1:25 AM CDTFlash Flood WarningGLDLogan, Sherman, Thomas, Wallace94 min
Aug 8, 1:27 AM CDTSpecial Weather StatementGLDDecatur, Norton, Rawlins63 min
Aug 8, 1:59 AM CDTFlash Flood WarningGLDSheridan, Thomas88 min
Aug 8, 2:20 AM CDTSpecial Weather StatementGLDDecatur, Norton55 min
Aug 8, 2:39 AM CDTFlash Flood WarningGLDGove, Graham, Sheridan84 min
Aug 8, 3:35 AM CDTSpecial Weather StatementGLDGraham40 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.